Alert archive / Minnesota / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Aug 29, 2024, 8:37 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 8:37 AM CDT (13:37 UTC)
- Expired
- Aug 29, 2024, 1:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:40 AM CDT | FLASH FLOOD | Grand Forks, ND | English coulee running through UND Campus out of banks rising to height of pedestrian bridge and almost reaching the basement of pink house on Princeton St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.6 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WGUS53 KFGF 291337
FFWFGF
MNC119-NDC035-291830-
/O.NEW.KFGF.FF.W.0006.240829T1337Z-240829T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
837 AM CDT Thu Aug 29 2024
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Northwestern Polk County in northwestern Minnesota...
East Central Grand Forks County in northeastern North Dakota...
* Until 130 PM CDT.
* At 837 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 3.5 and 4.5
inches of rain have fallen. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grand Forks and East Grand Forks.
This includes Interstate 29 between mile markers 137 and 143 and the
coulee through the Altru Hospital area and UND campus
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4787 9710 4793 9713 4797 9708 4796 9699
4792 9696 4784 9698 4784 9706
FLASH FLOOD...OBSERVED
$$
ThomasWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:12 AM CDT, 1 hour 25 minutes earlier. Its key messages:
- Level 2 out of 5 severe thunderstorm risk for parts of north central Minnesota this afternoon.
Area forecast discussion, Aug 29, 7:12 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 712 AM CDT Thu Aug 29 2024 .KEY MESSAGES... - Level 2 out of 5 severe thunderstorm risk for parts of north central Minnesota this afternoon. && .UPDATE... Issued at 709 AM CDT Thu Aug 29 2024 Severe threat has ended but we still have ongoing thunderstorms over NW MN and a band of t-storms from Grand Forks southwest to Jamestown and some training going on. Heavy rain and flooding is becoming the main issue in the area around Grand Forks and Crookston and surrounding areas. && .DISCUSSION... Issued at 358 AM CDT Thu Aug 29 2024 ...Synopsis... Potent 500 mb low will be near Winnipeg by late today and then into NW Ontario Friday. High pressure follows Sunday into mid next week. ...Today... 50kt southerly 850 mb jet over the Red River valley at 08z and this will shift slowly east thru 12z to more NW MN. Clusters of thunderstorms will continue to move east/northeast thru eastern ND and northwest MN thru the morning. We have been getting bursts of 50+ knot winds at times in areas from Grand Forks To Thief River Falls earlier. As most of the actiivty lifts into Canada by 15z look for a lull as a cold front moves east. As cold front reaches roughly Roseau- Detroit Lakes area southward it will encounter increasingly unstable airmass by 21z provided some sun does appear. Looking for a quick window of potential severe storm development from near Bemidji to Wadena in the 21z period before activity shifts east. ...Tonight and beyond... Quieter pattern evolves. Breezy/windy into Friday with gusts to 30 kts from the west. Secondary 500 mb short wave will move southeast thru Ontario Saturday giving a period of clouds and possible light showers to far northwest MN. High pressure follows for Sun-Tue period. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 709 AM CDT Thu Aug 29 2024 TAF sites will be affected by t-storms yet this morning in the Red River valley and into Minnesota. Variable vsby in rain and also variable ceilings. Conditions improving from the west into the RRV later this aftn. Winds turning west 15-25 kts in E ND today. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle DISCUSSION...Riddle AVIATION...Riddle
Hazardous weather outlook, Aug 29, 7:07 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 707 AM CDT Thu Aug 29 2024 MNZ009-016-017-022>024-027-028-030>032-040-301215- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 707 AM CDT Thu Aug 29 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon centered around Park Rapids and Wadena. Less of a sever risk elsewhere. Hail to 1 inch and winds to 60 mph the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-301215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 707 AM CDT Thu Aug 29 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will continue over parts of the Red River valley with heavy rainfall the main threat this morning causing localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Aug 29, 3:05 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
305 AM CDT Thu Aug 29 2024
NDZ027-029-030-290845-
Steele ND-Traill ND-Grand Forks ND-
305 AM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES THROUGH 345 AM
CDT...
At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 33 miles southwest of Grand Forks, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Forks, Thompson, Northwood, Hatton, Golden Lake, Finley, and
Emerado.
This includes Interstate 29 between mile markers 120 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4746 9785 4781 9785 4801 9707 4764 9702
TIME...MOT...LOC 0805Z 244DEG 34KT 4766 9767
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Aug 29, 3:46 AM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Grand Forks ND 346 AM CDT Thu Aug 29 2024 MNZ004>009-013>017-022-023-291200- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater- Including the cities of Hallock, Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia, Rosby, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, and Upper Rice Lake 346 AM CDT Thu Aug 29 2024 ...STRONG WINDS ACROSS NORTHWEST MINNESOTA... Southeast winds up to 70 mph can be expected across Northwest Minnesota through 7AM local time ahead of thunderstorms. These strong winds are not associated with severe thunderstorms, but occasionally occur after the passage of thunderstorms and may last for up to an hour before weakening.
Local storm report, Aug 29, 4:45 AM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
445 AM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 AM Tstm Wnd Gst 6 NE Aneta 47.74N 97.90W
08/29/2024 M58 MPH Nelson ND Mesonet
Davis Personal Weather Station peak gust.
0308 AM Tstm Wnd Gst 2 E Logan Center 47.80N 97.78W
08/29/2024 M69 MPH Grand Forks ND Mesonet
Logan Center NDAWN 10 meter wind gust.
1252 AM Non-Tstm Wnd Gst 1 NW Bygland 47.82N 96.95W
08/29/2024 M72 MPH Polk MN Mesonet
Davis Personal Weather Station peak wind
gust.
0200 AM Non-Tstm Wnd Dmg Nielsville 47.53N 96.82W
08/29/2024 Polk MN Fire Dept/Rescue
Large tree down, few shingles off garage.
Time estimated.
0305 AM Tstm Wnd Gst 3 N Crookston 47.82N 96.61W
08/29/2024 M60 MPH Polk MN Mesonet
Crookston NDAWN 3 meter wind gust.
0315 AM Tstm Wnd Gst 4 N Crookston 47.83N 96.61W
08/29/2024 M59 MPH Polk MN AWOS
KCKN AWOS peak wind gust.
0326 AM Tstm Wnd Gst 5 NNE Fisher 47.87N 96.76W
08/29/2024 M60 MPH Polk MN Mesonet
Davis Personal Weather Station Peak Wind.
0156 AM Non-Tstm Wnd Gst 3 S Thief River Falls 48.07N 96.18W
08/29/2024 M54 MPH Pennington MN AWOS
KTVF AWOS Peak Wind Gust.
&&Local storm report, Aug 29, 5:01 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
501 AM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM Tstm Wnd Gst 2 W Eldred 47.68N 96.82W
08/29/2024 M58 MPH Polk MN Mesonet
Eldred NDAWN 3 meter peak wind gust.
&&Special weather statement, Aug 29, 6:07 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
607 AM CDT Thu Aug 29 2024
MNZ014>017-291145-
Red Lake MN-East Polk MN-North Clearwater MN-South Beltrami MN-
607 AM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RED LAKE...
SOUTHEASTERN POLK AND NORTHERN CLEARWATER COUNTIES THROUGH 645 AM
CDT...
At 607 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gully, or 34 miles southeast of Thief River Falls, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fosston, Clearbrook, Gonvick, Gully, Trail, Leonard, and Pinewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4759 9503 4756 9582 4797 9580 4796 9571
4794 9571 4793 9559 4798 9558 4799 9526
4794 9528 4789 9526 4787 9520 4785 9519
4785 9507
TIME...MOT...LOC 1107Z 264DEG 34KT 4776 9565
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpenderLocal storm report, Aug 29, 7:50 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
750 AM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Tstm Wnd Dmg 6 W Larimore 47.90N 97.75W
08/29/2024 Grand Forks ND Public
Trees down: Facebook report.
&&
TTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:13 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 47 min |
| Aug 29, 3:34 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 56 min |
| Aug 29, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Pennington, Polk, Red Lake | 45 min |
| Aug 29, 5:22 AM CDT | Flash Flood Warning | FGF | Polk | 4 hr |
| Aug 29, 5:24 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 51 min |
| Aug 29, 6:07 AM CDT | Special Weather Statement | FGF | Clearwater | 38 min |
| Aug 29, 7:10 AM CDT | Areal Flood Advisory | FGF | Polk | 4 hr |
| Aug 29, 10:58 AM CDT | Special Weather Statement | FGF | Red Lake | 32 min |
| Aug 29, 1:54 PM CDT | Special Weather Statement | FGF | Wadena | 36 min |
| Aug 29, 2:29 PM CDT | Special Weather Statement | FGF | Otter Tail | 16 min |
| Aug 29, 4:47 PM CDT | Special Weather Statement | FGF | Hubbard | 28 min |
| Aug 28, 10:08 PM CDT | Special Weather Statement | FGF | Barnes | 67 min |
| Aug 28, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 39 min |
| Aug 28, 10:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 66 min |
| Aug 28, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 66 min |
| Aug 29, 12:36 AM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Aug 29, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 49 min |
| Aug 29, 1:02 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 43 min |
| Aug 29, 1:15 AM CDT | Special Weather Statement | FGF | Towner | 60 min |
| Aug 29, 1:44 AM CDT | Special Weather Statement | FGF | Cass | 46 min |
| Aug 29, 2:20 AM CDT | Special Weather Statement | FGF | Benson | 40 min |
| Aug 29, 3:05 AM CDT | Special Weather Statement | FGF | Grand Forks | 40 min |
| Aug 29, 5:09 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 51 min |
Nearby
Flash Flood Warnings in Minnesota, 2024Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.